MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE® SEALED LEAD ACID BATTERY; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE® SEALED LEAD ACID BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 109200
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/21/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that a newly opened power module was turned on for an initial test running.Once turned on, there was a red light battery alarm in the front of the power module.The backup battery was properly inserted with proper wall power supply.Another backup battery was inserted for a test and it worked fine.The new battery was to be used but the product was reported to be an out of box failure.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the power module producing a red battery alarm was confirmed by review of the customer-submitted video.The records for the heartmate sealed lead acid battery (serial number: (b)(6) were reviewed, and it was found that the battery had surpassed its recommended top charge date at the time of the reported event.The power module backup batteries are top charged every 90 days to ensure the battery state of charge stays above 70% charge.This is to prevent the 12v batteries from remaining in an unused state for an extended period of time, which may result in an overly discharged battery and compromised battery function.The battery for this event was last top charged by abbott on 13apr2023 and was shipped to the korean distribution center on 19apr2023.The battery¿s next top charge was due on 13jul2023, but the battery was not charged at the korean distribution center due to mfds regulations.The battery was then shipped to the customer's distribution center on 17jun2024.Upon connecting the battery to the power module to check its functionality, the customer reported the observed issue on 21jun2024 (approximately ~344 days after its top charge was due).The root cause of the reported event was determined to be that the battery had entered deep discharge, due to not being shipped to the customer before the charge by date.Battery inspection data was reviewed for the 12v sla backup battery, serial number (b)(6), revealing that the battery passed all inspection testing.The backup battery was packaged alongside power module ppm-27947.The heartmate iii instructions for use instructs users on how to handle red battery alarms that occur on the power module.A red battery alarm with a yellow wrench alarm signifies that the internal backup battery is not functioning properly.Users are instructed to immediately switch to a new power source.The heartmate power module ifu, section 2.0 ¿setting up the power module (pm) prior to use¿ describes how to prepare the power module for use by connecting the internal battery, attaching the power cord, and attaching the patient cable.The heartmate iii instructions for use section 3 - ¿powering the system¿ states that the power module contains an internal backup battery that provides approximately 30 minutes of backup power to the system during a power emergency.It instructs to keep the power module plugged into ac power at all times to make sure that the power module backup battery is charged and ready for use in case of power interruption.If the power module is without ac power for approximately 18 hours or more, the power module backup battery may be damaged.Additionally, it is stated that if the power module backup battery is not installed or connected when the power module is plugged in, the power module alarms, indicating that it cannot provide backup power in the event of a power interruption.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE® SEALED LEAD ACID BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19715760
Report Number2916596-2024-04207
Device Sequence Number15588838
Product Code DSQ
UDI-Device Identifier00813024012566
UDI-Public(01)00813024012566(10)GW192(17)250630
Combination Product (Y/N)N
Initial Reporter CountryKS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/30/2025
Device Model Number109200
Device Catalogue Number109200
Device Lot NumberGW192
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2024
Supplement Date Received by Manufacturer10/17/2024
Initial Report FDA Received Date07/10/2024
Supplement Report FDA Received Date10/21/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/11/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown